PREVIOUS QUESTION:

 

NEXT QUESTION:

 

Can certain drugs cause depression?

ANSWER

For some people, certain drugs may lead to depression. For example, medications like barbiturates, benzodiazepines, and the acne drug isotretinoin have sometimes been linked to depression, especially in older people. Likewise, drugs such as corticosteroids, opioids (codeine, morphine), and anticholinergics used to ease stomach cramping can sometimes cause mood changes.

From: Causes of Depression WebMD Medical Reference

SOURCES:

National Institute of Mental Health: "Causes of Depression" and "What is Depression?"

SAMSHA's National Mental Health Information Center: "Mood Disorders."

American Psychiatric Association. , American Psychiatric Pub, 2000. Diagnostic and Statistical Manual of Mental Disorders: DSM-IV-TR

Fieve, R. Rodale Books, 2006. Bipolar II,

Reviewed by Smitha Bhandari on March 18, 2019

SOURCES:

National Institute of Mental Health: "Causes of Depression" and "What is Depression?"

SAMSHA's National Mental Health Information Center: "Mood Disorders."

American Psychiatric Association. , American Psychiatric Pub, 2000. Diagnostic and Statistical Manual of Mental Disorders: DSM-IV-TR

Fieve, R. Rodale Books, 2006. Bipolar II,

Reviewed by Smitha Bhandari on March 18, 2019

NEXT QUESTION:

What is the link between depression and chronic illness?

WAS THIS ANSWER HELPFUL

"ALEXA, ASK WEBMD"

THIS TOOL DOES NOT PROVIDE MEDICAL ADVICE. It is intended for general informational purposes only and does not address individual circumstances. It is not a substitute for professional medical advice, diagnosis or treatment and should not be relied on to make decisions about your health. Never ignore professional medical advice in seeking treatment because of something you have read on the WebMD Site. If you think you may have a medical emergency, immediately call your doctor or dial 911.

    This tool does not provide medical advice. See additional information.

    Other Answers On: